| Article Access Statistics|
| Viewed||292 |
| Printed||8 |
| Emailed||0 |
| PDF Downloaded||7 |
| Comments ||[Add] |
Click on image for details.
|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 6 | Page : 1888-1889
Bilateral central serous chorioretinopathy post steroid therapy for facial nerve palsy in a 58-year-old female
Sandeep Choudhary, Nikhil Goyal, Vijay Gupta
Department of Ophthalmology, Ravindra Nath Tagore Medical College, Udaipur, Rajasthan, India
|Date of Submission||12-Sep-2020|
|Date of Decision||29-Mar-2021|
|Date of Acceptance||11-Apr-2021|
|Date of Web Publication||23-Dec-2021|
Dr. Nikhil Goyal
Assistant Professor, Department of Ophthalmology, Ravindra Nath Tagore Medical College (RNTMC), Udaipur, Rajasthan - 313 001
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Choudhary S, Goyal N, Gupta V. Bilateral central serous chorioretinopathy post steroid therapy for facial nerve palsy in a 58-year-old female. Neurol India 2021;69:1888-9
|How to cite this URL:|
Choudhary S, Goyal N, Gupta V. Bilateral central serous chorioretinopathy post steroid therapy for facial nerve palsy in a 58-year-old female. Neurol India [serial online] 2021 [cited 2022 Jan 19];69:1888-9. Available from: https://www.neurologyindia.com/text.asp?2021/69/6/1888/333454
A 58-year-old female presented with complaints of black spots in vision and decreased visual acuity in both eyes. The patient had a history of facial nerve paralysis of the left side of face about 4-week back, for which oral prednisolone 50 mg per day (~1 mg/kg/day) was given. Facial nerve palsy showed recovery, but the patient started having ocular symptoms. Best-corrected visual acuity (BCVA) was 6/60 in the right eye (RE) and 6/36 in the left eye (LE). Fundus examination showed dome-shaped elevation on posterior pole and few hypopigmented lesions in periphery [black arrows, [Figure 1]a and [Figure 1]b].
|Figure 1: (a and b) Fundus pictures of the RE and the LE, respectively. The black arrows showing hypopigmented lesion. (c and d) OCT scans through fovea of the RE and the LE, respectively. The red arrows showing serous detachment of neurosensory retina, and green arrow showing serous pigmentary epithelial detachment in RE|
Click here to view
Optical coherence tomography (OCT) macula revealed neurosensory retinal detachment in both eyes (red arrows, [Figure 1]c and [Figure 1]d). Serous pigmentary epithelial detachment was also seen in the RE (green arrow).
On fundus fluorescein angiography, pin-point hyperfluorescent lesions were noted in the early phase, which expanded in the late-phase [yellow arrows, [Figure 2]a and [Figure 2]b], showing typical ink blot pattern in the LE [red arrows, [Figure 2]c and [Figure 2]d].
|Figure 2: (a and b) FFA scans of the RE, early phase, and late phase, respectively. Enlarging hyperfluorescence suggests leakage. (c and d) FFA scans of LE, early phase, and late phase, respectively. Dot hyperfluorescence in the early phase which expanded in the late phase, “ink blot pattern”|
Click here to view
The patient was diagnosed with central serous chorioretinopathy and was advised to stop the systemic steroids. Two weeks later, BCVA was 6/24 and 6/18 in the RE and the LE, respectively, and decreased subretinal fluid on OCT macula.
| » Discussion|| |
Systemic steroids are often used for the treatment of peripheral facial nerve palsy. Of varied adverse effects of systemic steroids, central serous chorioretinopathy (CSCR) due to focal or diffuse dysfunction of retinal pigment epithelium is one. CSCR is characterized by serous detachment of neurosensory retina. BCVA at presentation can vary from 6/6 to 6/60. The age group commonly affected is 20–50 years. Commonest presenting feature is central scotoma. Many theories regarding the pathogenesis of CSCR have been documented, including “type A” personality, stressful lifestyle, lack of sleep, Cushing's syndrome, hypercortisolism (endogenous), or exogenous use of steroids (intravenous, cutaneous, or nasal spray). CSCR is primarily a disease of choroidal vasculature. The mechanisms of CSCR due to steroid include inhibition of collagen synthase causing increased permeability of choroidal capillaries and dysfunctional ion channels in retinal pigment epithelium. The treatment of CSCR includes patient counselling; it may resolve spontaneously and just observation may suffice. The treatment of underlying pathology or removing inciting factor is needed when present. Other treatment options include oral rifampin, eplerenone, photodynamic therapy, and focal laser.
Patients with facial nerve palsy should be given systemic steroids cautiously and should be counselled about possible adverse effects and to consult ophthalmologist as soon as visual symptoms appear; timely intervention can prevent permanent loss of visual acuity.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Wang M, Munch IC, Hasler PW, Prünte C, Larsen M. Central serous chorioretinopathy. Acta Ophthalmol 2008;86:126-45.
Liew G, Quin G, Gillies M, Fraser-Bell S. Central serous chorioretinopathy: A review of epidemiology and pathophysiology. Clin Exp Ophthalmol 2013;41:201-14.
Shulman S, Goldenberg D, Schwartz R, Habot-Wilner Z, Barak A, Ehrlich N, et al
. Oral Rifampin treatment for longstanding chronic central serous chorioretinopathy. Graefe's Arch Clin Exp Ophthalmol 2016;254:15-22.
Singh RP, Sears JE, Bedi R, Schachat AP, Ehlers JP, Kaiser PK. Oral eplerenone for the management of chronic central serous chorioretinopathy. Int J Ophthalmol 2015;8:310-4.
[Figure 1], [Figure 2]